Trying to understand weight gain- implant? Lithium?

In January 2012, I started taking lithium to treat bipolar disorder, after about seven years of depression and then a year or so of depression and manic periods. The dosage started out small but eventually went up to 1000mg a day. At the same time I had a contraceptive implant put in. Since then, my hormones have been all over the place and it's been a rollercoaster ride!

I gained about ten kilos, shooting up from a stable weight between 62-65kg to 75-77kg. There was absolutely no change to my diet or exercise routine. Since January 2012, my periods have been irregular, I usually have between 4-6 periods a year now (my last one was at the beginning of January 2015), and I often have a heavy painful period for a week, a few days off, and then another week of heavy painful period.

I stopped taking lithium in the summer of 2013 (with my psychiatrist's consent), but my weight has not shifted, despite no change to my eating habits. Since January of this year, I have been eating clean, vegetables, grilled chicken breast, minimal alcohol, and running up to 25km a week, I have not lost a single kilo! I don't understand! Three years ago I was ten kilos lighter and eating whatever I wanted with almost no exercise. I know lithium is considered a cause of hypothyroidism, but is it possible that the lithium could still be affecting me this far along? I have been tested for hypothyroidism but was told my results did not indicate that my thyroid was an issue.

Could anyone help me or give me any sort of advice? Could this weight gain be caused by the implant? It's the only thing that makes sense to me! If I get it removed will I lose the weight?

Thank you for your help and support!

Last edited by

2 Replies

  • Hi there, there is not a definitive answer to your question I'm afraid, everyone is different so different types of hormone therapy for contraception can affect people in many different ways. Personally I did not get on well with the implant, experienced weight gain, terrible acne and mood swings (although the positive was no periods!) which all stopped when I had it removed. I'm still tackling the weight loss but there are lots of factors associated with this for me. I fare better on the progesterone only pill, but like I said this is individual!

    Basically, if you feel it's not agreeing with you and feel that it's what's causing your weight gain, it probably is, so make an appointment with your gp and discuss your options. Seems like the diet and exercise regime you are following should not be making you put on weight. Good luck 🌸

  • Cant give medical advice but from my own experience with the implant i would say its worth talking to the doctor about it. When i had mine in my hormones were all over the place i gained weight i had previously lost and my general health deteriated. I spoke to my doctor and insisted it was removed and since then have slowly got myself back on track. Speak to your gp and do whats best for you

You may also like...